Kansas, 2003

High Wind in Kansas, April 16, 2003

April 16, 2003 · NWS GLD · 10 events in 5 counties and zones

A low pressure area developed over eastern Colorado on April 15th, which then intensified as it moved into western and central Kansas during the morning of April 16th. The strengthening pressure gradient resulted in a period of strong winds, mostly from midnight through daybreak on the 16th in eastern Colorado, and from midnight through noon on the 16th across western Kansas and southwest…

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A low pressure area developed over eastern Colorado on April 15th, which then intensified as it moved into western and central Kansas during the morning of April 16th. The strengthening pressure gradient resulted in a period of strong winds, mostly from midnight through daybreak on the 16th in eastern Colorado, and from midnight through noon on the 16th across western Kansas and southwest Nebraska. Reports of downed trees, tree limbs and damage to fences were received. A new home under construction in Colby, Kansas was heavily damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 7:30 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 15, 7:30 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT MON APR 14 2003

CURRENT HIGH WIND WARNING STILL LOOKS GOOD GIVEN CURRENT WIND GUSTS
TO OUR WEST PUSHING 55 MPH. FOR THE UPDATE I TWEAKED UP THE WINDS
TO MENTION GUSTS TO 60 MPH...ADJUSTED TIMING OF THE HIGHEST WINDS
OVER THE EAST A BIT FURTHER BACK (AROUND SUNRISE OR SO). OTHER
CHANGES WERE TO THE 3 HOURLY TEMPERATURE AND DEWPOINT GRIDS BASED
ON RUC WHICH HAS A BIT BETTER HANDLE ON TEMPS UNDER THE RAIN COOLED
AIR. OTHER THAN THAT EXPECT CLOUDY CONDITIONS SO ADJUSTED
ACCORDINGLY. SHOWERS AND THUNDERSTORMS STILL LOOK LIKE A GOOD BET SO
BUMPED UP POPS TO 50 PERCENT. IMPRESSED TO SEE 50 KTS IN THE
TOPFLPGLD PRODUCT TOMORROW MORNING. HANG ON TO YOUR HATS

.GLD...HIGH WIND WARNING TONIGHT AND WEDNESDAY FOR THE ENTIRE COUNTY
       WARNING AREA.

DDT
Hazardous weather outlook, Apr 15, 9:45 AM MST, 14 hours 46 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE APR 15 2003

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS A VERY WINDY TRI STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VIGOROUS UPPER LEVEL DISTURBANCE...MOVING NORTHEAST FROM ARIZONA
AND NEW MEXICO WILL APPROACH THE AREA BY LATE AFTERNOON. AS THIS
HAPPENS...SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN OVER
NORTHEAST COLORADO WHILE A DRY LINE FORMS ACROSS WESTERN KANSAS.
THIS FEATURE WILL BRING LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS
TO MUCH OF THE TRI STATE AREA BY LATE AFTERNOON. SCATTERED
THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE THROUGH THE
EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
EAST OF LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS WHERE
LOW LEVEL MOISTURE WILL BE THE MOST ABUNDANT. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL WILL BE THE PRIMARY THREAT.

A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND
SOUTH OF INTERSTATE 70 WHERE SOUTHWEST WINDS WILL INCREASE TO 25 TO
35 MPH WITH GUSTS TO 45 MPH POSSIBLE. AS A COLD FRONT MOVES OVER THE
AREA TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 35
TO 45 MPH WITH GUSTS OVER 55 MPH POSSIBLE. A HIGH WIND WATCH REMAINS
IN EFFECT FOR THE ENTIRE AREA FOR THIS EVENING THROUGH WEDNESDAY.

AT THE SAME TIME LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL
PRODUCE EXTREME FIRE CONDITIONS THIS AFTERNOON AND THIS EVENING
ACROSS NORTHWEST KANSAS. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
ACROSS THE AREA THROUGH MIDDAY WEDNESDAY BEFORE DIMINISHING DURING
THE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM STRATTON
NEBRASKA TO RUSSELL SPRINGS KANSAS.

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Sherman

When
April 16, 12:31 AM MST to 1:31 AM MST
Where
Sherman forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Sherman

When
April 16, 1:05 AM MST
Where
Sherman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Sherman

When
April 16, 2:16 AM MST
Where
Sherman forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Sherman

When
April 16, 2:30 AM MST
Where
Sherman forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Thomas

When
April 16, 6:00 AM MST
Where
Thomas forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Home under construction was heavily damaged in Colby, KS.

High Wind, Wallace

When
April 16, 6:00 AM MST
Where
Wallace forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Time estimated.

High Wind, Gove

When
April 16, 6:08 AM MST
Where
Gove forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

High Wind, Gove

When
April 16, 6:35 AM MST
Where
Gove forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

High Wind, Decatur

When
April 16, 7:00 AM MST
Where
Decatur forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Front facade blew off the building of a local jewelry business in Oberlin.

High Wind, Sherman

When
April 16, 1:15 PM MST
Where
Sherman forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Wind damage...fence blown over.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346323, 5346322, 5346324, 5346325, 5346326, 5346330, 5346329, 5346328, 5346331, 5346327.